South Dakota, 2020

Damaging Winds in South Dakota, August 6, 2020

August 6, 2020 · NWS UNR · 7 events in 3 counties and zones

Thunderstorms developed into a line as they tracked across portions of northwestern South Dakota. The storms produced wind gusts as high as 90 mph in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms developed into a line as they tracked across portions of northwestern South Dakota. The storms produced wind gusts as high as 90 mph in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 4:19 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 4:19 PM MST, 2 hours 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Thu Aug 6 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 245 PM MDT Thu Aug 6 2020

Upper ridging has moved across the central CONUS, with a trough now
pushing onshore the Pac NW coast. An upper wave is pushing across
the northern Rockies into central WY and the central Rockies. Deep
southerly low level flow has persisted across the region, ahead of
broad low pressure across Montana to Wyoming. Temperatures have
risen into the 80s to low 90s. Dewpoints are in the 70s across south
central SD, and 50s to 60 over western SD to northeast WY. Surface
analysis shows a dryline just southwest of Campbell County, WY,
where dewpoints are in the 30s on the other side of the boundary.
This dryline is expected to push across northeast WY late this
afternoon and into western SD in the evening/overnight hours. Strong
instability extends across the CWA, but shear is marginal. Storms
will push across northeast WY into far western SD late this
afternoon into the evening hours, along and ahead of the dryline. A
few storms may become severe, but lack of strong shear will limit
organization. Some lingering storms are expected in the overnight
hours; otherwise, quiet weather is expected through Friday morning.
Warmer temperatures are expected, with highs in the upper 80s to
around 100. A cold front is progged to push across the CWA Friday
night as embedded waves within southwest flow aloft push across the
CWA. This will bring isolated storms, mainly across northwest SD.
Instability will be strong, but shear will be weak. The best forcing
will be east of the CWA across the eastern Dakotas. Active southwest
flow aloft will continue into Saturday, with several waves crossing
the region. Friday night's cold front will become stationary across
south central SD. Low pressure is expected to develop along the
front. Strong instability and good shear on the warm side of the
front will allow for strong to severe storms to develop in the
afternoon and evening. The big question for the CWA will be the
position of this frontal boundary as peak heating develops. Storm
development may be over south central SD, but may quickly push east
of the CWA by evening. Generally dry weather is expected through
early next week. Highs will generally be near average.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 517 PM MDT Thu Aug 6 2020

VFR conditions are expected through most of the period. Isolated
to scattered thunderstorms will move eastward from northeastern
Wyoming and across western South Dakota until around 06Z this
evening.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Thu Aug 6 2020

Near-critical fire weather conditions continue to look possible on
Friday across portions of northeastern WY and southwestern SD.
Limiting factor will be winds. Breezy conditions are expected on
Sunday with near-critical relative humidity values.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...10
FIRE WEATHER...13
Hazardous weather outlook, Aug 6, 3:26 AM MST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
426 AM MDT Thu Aug 6 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
426 AM MDT Thu Aug 6 2020 /526 AM CDT Thu Aug 6 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected late this afternoon and
evening. Isolated strong to severe storms will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible at times in the period. Isolated severe
weather will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 6, 6:23 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
723 PM MDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             BELLE FOURCHE           44.67N 103.85W
08/06/2020  E1.50 INCH       BUTTE              SD   PUBLIC

&&

EVENT NUMBER UNR2002687

MLS
Local storm report, Aug 6, 6:27 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 E CLARETON            43.70N 104.66W
08/06/2020  M0.75 INCH       WESTON             WY   TRAINED SPOTTER

            0.40" OF RAIN

&&

EVENT NUMBER UNR2002688

MLS
Special weather statement, Aug 6, 6:30 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
730 PM MDT Thu Aug 6 2020

SDZ001-012-024-025-072-WYZ057-071-070215-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-Harding SD-Northeastern Crook WY-
Wyoming Black Hills WY-
730 PM MDT Thu Aug 6 2020

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HARDING...WESTERN BUTTE...
WESTERN MEADE...NORTHERN LAWRENCE AND NORTHEASTERN CROOK COUNTIES...

At 730 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of West Short Pines to 8 miles
west of Antelope Butte to 7 miles southwest of Beulah. Movement was
east at 40 mph.

Pea to half inch hail and wind gusts of 50 to 55 mph will be
possible with these storms.

Locations impacted include...
Spearfish, Belle Fourche, Harding, Whitewood, Nisland, Saint Onge,
Colony, Beulah, Fruitdale, Aladdin, Castle Rock, Redig, Antelope
Butte, Haystack Buttes, Crow Peak, and Bear Lodge Campground.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 26.
 Interstate 90 in Wyoming between Mile Markers 194 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4545 10354 4497 10336 4440 10362 4446 10441
      4500 10428 4501 10404 4545 10404
TIME...MOT...LOC 0130Z 274DEG 34KT 4538 10412 4501 10397 4449 10421

Eagan
Special weather statement, Aug 6, 6:35 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
735 PM MDT Thu Aug 6 2020

SDZ024-025-028-072-WYZ057-058-070215-
Northern Black Hills SD-Central Black Hills SD-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-Weston WY-
Wyoming Black Hills WY-
735 PM MDT Thu Aug 6 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE...SOUTHERN LAWRENCE...
SOUTHWESTERN PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK
COUNTIES...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Mallo Camp, or 18 miles northeast of Newcastle, moving
east at 40 mph.

Pea to half inch hail and wind gusts of 50 to 55 mph will be
possible with this storm.

Locations impacted include...
Lead, Hill City, Deadwood, Johnson Siding, Nemo, Keystone, Osage,
Central City, Hisega, Silver City, Rochford, Flag Mountain, Mystic,
Brownsville, Four Corners, Buckhorn, Galena, Deerfield, and Tilford.

This includes Interstate 90 in South Dakota between Mile Markers 36
and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4390 10453 4410 10428 4439 10409 4436 10340
      4386 10338
TIME...MOT...LOC 0135Z 264DEG 37KT 4406 10399

Eagan
Local storm report, Aug 6, 6:37 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     FOUR CORNERS            44.08N 104.14W
08/06/2020  M52 MPH          WESTON             WY   MESONET

&&

EVENT NUMBER UNR2002689

EAGAN
Local storm report, Aug 6, 6:39 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
739 PM MDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 E CLARETON            43.70N 104.62W
08/06/2020  E60 MPH          WESTON             WY   PUBLIC

            PEA HAIL

&&

EVENT NUMBER UNR2002690

MLS

The radar

The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 6, 6:56 PM MST
Where
Butte County, 26.21 mi WNW of Castle Rock
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
45.140, -103.910

Thunderstorm Wind, Butte

When
August 6, 7:00 PM MST to 7:10 PM MST
Where
Butte County, 11.77 mi WSW of Castle Rock
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.920, -103.660

Thunderstorm Wind, Harding

When
August 6, 7:03 PM MST
Where
Harding County, 7.6 mi N of Redig
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
45.380, -103.550

Thunderstorm Wind, Butte

When
August 6, 7:10 PM MST
Where
Butte County, 11.77 mi WSW of Castle Rock
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.920, -103.660

Thunderstorm Wind, Harding

When
August 6, 7:16 PM MST
Where
Harding County, (2wx)buffalo
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Harding

When
August 6, 7:18 PM MST
Where
Harding County, 7.6 mi N of Redig
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.380, -103.550

Thunderstorm Wind, Meade

When
August 6, 7:49 PM MST to 7:59 PM MST
Where
Meade County, 1 mi ENE of Mud Butte
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.005, -102.861

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912098, 912099, 912100, 912103, 912101, 912102, 912104.